side effects of zoloft? insomnia? - Mothering Forums

Forum Jump: 
 
Thread Tools
#1 of 7 Old 05-02-2008, 12:04 PM - Thread Starter
 
readytobedone's Avatar
 
Join Date: Apr 2007
Location: not dissertating
Posts: 3,466
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
i've just about decided to try meds. i don't know what else to do. i went to see my old counselor yesterday who gave me a sort of "plan" to help with my sleep...but i tried the plan last night (stay up as late as i want, till i'm exhausted, but don't take any ativan, and make myself wake up at the same time every morning--idea being i will eventually wear myself out by staying up late and getting up early, and this will help me re-set my sleep schedule and break my difficulties with falling asleep) and it was a disaster. it just made me feel panicky, and i ended up taking half an ativan anyhow

so i've decided i must have anxiety that's underlying everything, and i probably need to try the freaking zoloft i was presribed by a psychiatrist (different person) in september. i won't do that without talking to her first, but my biggest fear is that the zoloft will just make my insomnia (my major symptom) worse. it's listed as one of the most common side effects, so to me it seems kind of loony to take it when my biggest symptom is insomnia, KWIM?

also, the sexual side effects...ugh. i took lexapro once before DD and i had to wean off and onto wellbutrin because the inability/extreme difficulty of having orgasms made me more anxious than i'd been to begin with...

but the wellbutrin never helped my anxiety, just depression. and since my major issue now is anxiety, and the psychiatrist wanted me to take zoloft..

i just hate this. hate, hate, hate. i'm too anxious to start a drug--it makes me literally nervous to think of the side effects that could occur, or what if my sleep gets worse, etc.

dissertating wife of Boo, mama of one "mookie" lovin' 2 year old girl! intactlact:: CTA until 7/10 FF 1501dc
readytobedone is offline  
Sponsored Links
Advertisement
 
#2 of 7 Old 05-02-2008, 12:23 PM
 
EvansMa's Avatar
 
Join Date: Jan 2008
Location: Seattle, WA
Posts: 282
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I was on zoloft for quite some time. And for me, the sleep problems that they talk about only lasted for a few days. Once my body got adjusted to the new meds I was fine. I also didn't have and of the sexual side affects. I don't know if it was because I was so depressed that I before I started to take zoloft that i didn't want to have sex. But once I was on it for a few weeks I really felt back to normal and normal sex life was back.

And I don't know if this is any different but I was on it for depression not anxiety.

I know what you are saying about not wanting to start a new drug because of the side effects. But i figured it can't be worse than what I am feeling now.

Hugs mama.

Living my dream. wife to dh, mom to ds1 (9/07) and ds2 (2/11), owned by pug and cat. Does it get any better than this?joy.gif
 
 
 
 
EvansMa is offline  
#3 of 7 Old 05-02-2008, 12:38 PM
 
chellemarie's Avatar
 
Join Date: Jan 2003
Posts: 3,118
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Quote:
Originally Posted by readytobedone View Post
i've just about decided to try meds. i don't know what else to do. i went to see my old counselor yesterday who gave me a sort of "plan" to help with my sleep...but i tried the plan last night (stay up as late as i want, till i'm exhausted, but don't take any ativan, and make myself wake up at the same time every morning--idea being i will eventually wear myself out by staying up late and getting up early, and this will help me re-set my sleep schedule and break my difficulties with falling asleep) and it was a disaster. it just made me feel panicky, and i ended up taking half an ativan anyhow

so i've decided i must have anxiety that's underlying everything, and i probably need to try the freaking zoloft i was presribed by a psychiatrist (different person) in september. i won't do that without talking to her first, but my biggest fear is that the zoloft will just make my insomnia (my major symptom) worse. it's listed as one of the most common side effects, so to me it seems kind of loony to take it when my biggest symptom is insomnia, KWIM?

also, the sexual side effects...ugh. i took lexapro once before DD and i had to wean off and onto wellbutrin because the inability/extreme difficulty of having orgasms made me more anxious than i'd been to begin with...

but the wellbutrin never helped my anxiety, just depression. and since my major issue now is anxiety, and the psychiatrist wanted me to take zoloft..

i just hate this. hate, hate, hate. i'm too anxious to start a drug--it makes me literally nervous to think of the side effects that could occur, or what if my sleep gets worse, etc.
Some docs are prescribing Lamictal with Wellbutrin. Wellbutrin can make you feel aggressive/anxious. Lamictal (originally used to treat bipolar disorder) is a mood balancer that counteracts what I call the "grit" of Wellbutrin. You could ask your psychiatrist about that. Wellbutrin affected my sex life in a positive way. I've read it is particularly hard on the liver, though, and also lowers the seizure threshold.

Zoloft does have side effects, but they can be different for everyone. I took it more than once years ago. I do remember sexual side effects and dizziness was what made me wean off Zoloft. I don't remember it affecting my sleep, though.

The biggest thing here is that you need to feel good. You need a healthy mind and spirit. Many side effects get better with time and a lot of them can be managed other ways. I hope you find some relief soon.

Edit: I don't know if all of the meds I mentioned are safe if you're still nursing. I was going to suggest Ambien for sleep "training", but it wouldn't be safe if you're doing the family bed.
chellemarie is offline  
#4 of 7 Old 05-02-2008, 12:47 PM
 
mom0810's Avatar
 
Join Date: May 2006
Posts: 3,046
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)
The side effect of not sleeping will go away in about a week or less with zoloft. Then, you will be blissfully able to sleep through the night. At least that was my experience.

I'm not surprised that Wellbutrin made you more anxious, or did not help with anxiety. It tends to make people MORE agitated, so not a good one for anxiety. I took zoloft for extreme anxiety postpartum, and it really helped. I would call your dr. today and see if you can start it. Start at a small dose... 25 mg or so... and go up from there. This will lessen the side effects.

You should know that some of the other things you could experience while starting the drug are more anxiousness, feeling jumpy or heart palpitations, nausea, diarrhea, sleepiness... it's different for everybody. You may experience NONE of the above. Lots of people don't have any side effects.

Just take it slow, and know that you can call your dr. or therapist with any questions.

You can feel SO much better. The meds will really help the situation you are in now. Best wishes.

Mom to two beautiful boys, now in school to be a therapist and help other women with PPD.  
 

mom0810 is offline  
#5 of 7 Old 05-03-2008, 09:30 PM
 
homebirthing's Avatar
 
Join Date: Nov 2002
Location: Minnesota
Posts: 2,663
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I have been on Zoloft for a year, and other then the crazy vivid dreams, I have no problems with sleep at all.

wife - mother - midwife

CIRCUMCISION

The more you know, the worse it gets.

homebirthing is offline  
#6 of 7 Old 05-03-2008, 11:38 PM
 
2mama's Avatar
 
Join Date: Feb 2006
Posts: 937
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I had insomnia prior to going on the zoloft, but it went away within a few days after I started on the med. When I miss a dose I always know it, I am cranky, and I can't sleep. Just remember that meds effect people in differnet ways so it may or may not help you.

My daughter and son both take melatonin occationally when they can't sleep and it has worked wonders. dd takes 1.5 - 3mg and ds takes 0.75mg.

I don't know if melatonin is safe when nursing so I take benadryl 25mg occationally.

Good luck
2mama is offline  
#7 of 7 Old 05-04-2008, 12:16 AM - Thread Starter
 
readytobedone's Avatar
 
Join Date: Apr 2007
Location: not dissertating
Posts: 3,466
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Quote:
Originally Posted by 2mama View Post
I had insomnia prior to going on the zoloft, but it went away within a few days after I started on the med. When I miss a dose I always know it, I am cranky, and I can't sleep. Just remember that meds effect people in differnet ways so it may or may not help you.

My daughter and son both take melatonin occationally when they can't sleep and it has worked wonders. dd takes 1.5 - 3mg and ds takes 0.75mg.

I don't know if melatonin is safe when nursing so I take benadryl 25mg occationally.

Good luck
good to know it helped your sleep issues

melatonin is safe-ish for nursing...but it makes me angsty and makes me feel high, not sleepy at all...

sigh.

dissertating wife of Boo, mama of one "mookie" lovin' 2 year old girl! intactlact:: CTA until 7/10 FF 1501dc
readytobedone is offline  
Reply

User Tag List

Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page


Forum Jump: 

Posting Rules  
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off